Hail, Kankakee
- When
- June 28, 2:30 PM CST to 2:35 PM CST
- Where
- Kankakee County, 4 mi W of Bonfield
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.150, -88.133
Thunderstorms developed across northern Illinois during the afternoon and evening hours of June 28th. Tree limbs were blown down west of Kankakee and large trees were blown down at Illinois Route 1 and Route 17, east of Kankakee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Thunderstorms developed across northern Illinois during the afternoon and evening hours of June 28th. Tree limbs were blown down west of Kankakee and large trees were blown down at Illinois Route 1 and Route 17, east of Kankakee. Tree limbs were blown down in Ottawa in LaSalle county at Gentlemen Road and Third Street. Trees and tree limbs were blown down across many parts of Winnebago county. Tree limbs and power lines were blown down in Mt. Morris in Ogle county. Hail was also reported across a few locations. The largest hail, 1.50 inch diameter, fell across parts of southern Grundy county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 28, 1:45 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 245 PM CDT SAT JUN 28 2003 PUBLIC DISCUSSION FOR AFTERNOON ZONES... MAIN WX PROBLEM NXT 6 HRS OR SO WILL BE CHASING MARGINALLY SVR TSTMS AROUND. MAIN BAND OF STMS HAVE FORMED ON OLD CONVERGENCE LINE LEFT FROM EARLIER CONVECTION. HAIL APPEARS TO BE THE MAIN THREAT WITH THESE STMS...HOWEVER...TRAINING ECHOES S OF I-80 MAY RESULT IN LOCALIZED FLOODING. OVERALL...WILL GENLY GO WITH UNQUALIFOED MENTION OF SCT TSTMS THROUGH THIS EVENING...THEN CLRG OVERNIGHT. ONE VORT MAX IS NOW MOVG INTO WRN LWR MI. ANOTHER...WEAKER DISTURBANCE IS LOCATED TO S OF LSE WITH SOMEWHAT MORE CONCENTRATED MOISTURE CONVERGENCE ASSD WITH THIS FEATURE NOW MOVG INTO SWRN WI. AM LOOKING FOR THESE FEATURES TO BE MAIN FOCUS FOR CONTD TSTM DVLPMT INTO THIS EVENING. INSTABILITY ACROSS FA INTO THIS EVENING WOULD SUPPORT A FEW STORMS THAT COULD BRIEFLY PRODUCE 1 INCH HAIL. OVERNIGHT...STMS EXPECTED TO DMNISH A FEW HRS AFT SS...THEN DRYING MOVES IN AS HI PRES RDG NOW OVER WRN DAKS BUILDS TWD MID MS VLY. THIS IS TO PROVIDE SUBSIDENT CONDITIONS WITH LGT FLOW ACRS AREA THRU TUES. BY WED-THUR...SLY TO SWLY FLO TO INCRS AND USHER IN WARMER...MORE SUMMERLIKE TEMPS/HUMIDITY FOR LATTER HALF OF WEEK. AT PRESENT...NEXT WX SYS NOT EXPECTED TO AFFECT AREA UNTIL AFTER MIDWEEK. MDLS CONSISTENT IN BUILDING HOT DOME OVER HI PLAINS BY MID WEEK WITH A SERIES OF LOWS MOVING THRU SRN CAN. COLD FRONT CURRENTLY FCST TO MOVE THRU TWD END OF WEEK SO WILL KEEP TSTM CHC IN FOR FOURTH. .CHI...NONE MERZLOCK
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-292130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1145 AM CDT SAT JUN 28 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...
MAINLY OVER NORTHWEST INDIANA.
UPPER LEVEL SUPPORT AS WELL AS BETTER INSTABILITY IS CURRENTLY
SHIFTING EASTWARD ACROSS LAKE MICHIGAN AND WESTERN INDIANA.
PARAMETERS ARE FOCUSING ON LOWER MICHIGAN AND PERHAPS NORTHERN
INDIANA AS THE MOST LIKELY AREAS FOR SEVERE THUNDERSTORM DEVELOPMENT
THIS AFTERNOON.
A COLD FRONT WILL BE MOVING THROUGH THE REGION TONIGHT AND THERE MAY
BE ENOUGH RESIDUAL INSTABILITY ACROSS NORTHERN ILLINOIS FOR SOME
SCATTERED THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON AND
EVENING. HOWEVER...THE THREAT OF ANY ORGANIZED SEVERE WEATHER IS
MINIMAL.
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
THE NEXT THREAT OF THUNDERSTORMS APPEARS TO BE ON THURSDAY AND
FRIDAY OF LATE NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVIATION IS NOT ANTICIPATED AT THIS TIME.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
MERZLOCKThe Chicago radar (KLOT), 51 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362908, 5362909, 5362910, 5362911, 5362913, 5362912, 5362906, 5362907.